” Doc, she went crazy after she took Adderall from her doctor”, a parent complained. This young woman in her late teens, a college student, had requested ADD medications from her doctor.  After filling out a form, and speaking to the patient for a few minutes, the doctor prescribed Adderall.  It was determined that Adderall was the cause for the hallucinations, paranoia and psychosis.

I frequently get referrals from parents and primary care physicians who have started the patient on ADD medications like Vyvanse, Adderall, Ritalin, Concerta, Focalin or others.

So why does this happen?

Problem is that in many adults, the symptoms of ADD which are hyperactivity, distraction, and impulsiveness can occur because of other psychiatric conditions.  Also treatment of ADD with the above medications, when a patient has hidden psychiatric disorder that was not picked up by primary care physician, can cause a havoc for the patient and the family.

If you choose to go to your primary care physician to obtain treatment for ADD, make sure that the physician has not only done proper medical workup, and looked at conditions, called “premorbid” or “comorbid” conditions in medical language. A detailed history is very important.  This will reduce the chances of something like severe psychosis or depression.

Some physicians get “testing” for ADD which is either filling out some papers, or sending the patient to a psychologist to test for ADD.  Such test can determine attention span, but may not be check for underlying psychotic conditions.

So what are some of these “comorbid or “premorbid” conditions?

  1.  Bipolar disorder
  2. Anxiety
  3. Depression
  4. Drug dependence
  5. Autism
  6. Tic disorder (this is where the tic like  jerking movement in eyes, face, and body occur)
  7. Bulimia-Anorexia nervosa (some patients were anxious desirous to lose weight, may appear with ADD, and actually requests medications to lose weight )

So when you go to see your primary care doctor,  ask them to make sure that above conditions are considered in the evaluation.

Mahesh R Dave M.D.

 

 

 

Leave a Reply

HealthWave

HealthWave

Our Patients’ Kind Words

5-12-17 from Mr. SA